MAUDE Adverse Event Report: VASCULAR SOLUTIONS LLC MICRO-INTRODUCER KIT; CATHETER

VASCULAR SOLUTIONS LLC MICRO-INTRODUCER KIT; CATHETER
Model Number 7280V
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body Embolism (4439)
Date of Event 07/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Preliminary manufacturing record was reviewed, there were no nonconformance related to this lot, therefore, supporting the device met material, assembly and performance specifications.A follow-up report will be issued after the investigation is complete.
 
Event or Problem Description
Per medwatch received 29sep2020 medwatch (b)(4).Per medwatch form: per surgeon's op note: the 21 gauge needle of the microcatheter introducer kit was used to cannulize the left subclavian vein, which was done easily.We had good blood return.The fine wire of the microcatheter introducer kit was then threaded through the 21 gauge needle.The wire would not pass.The needle was withdrawn.Upon attempting to remove the wire, it seemed to be stuck in the clavipectoral fascia.We employed fluoroscopy and indeed it appeared that the very flexible tip of this fine j-wire had actually doubled back and even knotted on itself.It could not be retrieved manually.For this reason, after infiltrating additional local anesthesia, i extended the port pocket incision in the left infraclavicular space.A combination of sharp and blunt dissection was used to dissect down to the clavicle at the entry site of the wire.Using fluoroscopy, we determined the exact location of this coiled and knotted tip of the wire and it was removed with blunt and sharp dissection from the clavipectoral fascia.It was actually removed in 2 small pieces at the tip.We employed fluoroscopy to identify the location and triangulate the location, which assisted us in locating this foreign body in the chest wall musculature.After we had retrieved it, we employed fluoroscopy to scan the entire left subclavian area, the great vessels, the heart and the lungs and there was no evidence of retained foreign body.We then proceeded with the port-a-cath insertion.
 
Additional Manufacturer Narrative
One unit of damaged introducer wire was returned to vsi/teleflex for investigation.A returned product evaluation was completed.The wire was unraveled and severely damaged.Tip separation as confirmed.The tip of the wire was knotted upon itself.The damage is likely to have occurred during use when operated against resistance.Per ifu states the following warning "never advance or withdraw an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the guidewire against resistance may result in separation of the guidewire tip, damage to the guidewire, or vessel perforation".The introducer wire is a supplier component.Supplier was notified of the complaint.And a review was requested.Supplier responded stating that the dhr (device history record) was reviewed and no non-conformances were found.No manufacturing related issue was noted.Based on the information and returned product evaluation, the most likely root cause of the issue in operational context and/or unintended use error.

Brand Name
MICRO-INTRODUCER KIT
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS LLC
6464 sycamore court north
minneapolis MN 55369
MDR Report Key10736614
Report Number2134812-2020-00087
Device Sequence Number3346015
Product Code DYB
UDI-Device Identifier10841156103019
UDI-Public(01)10841156103019
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K180913
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model Number7280V
Device Catalogue Number7280V
Device Lot Number656625
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/29/2020
Supplement Date Received by Manufacturer09/29/2020
Initial Report FDA Received Date10/26/2020
Supplement Report FDA Received Date01/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Patient Weight75